How to treat acne recurrence years after Accutane treatment?

2 or 3 years ago when I was in my mid teens I had severe acne and was prescribed Accutane by my dermatologist. It was a 6 month treatment interchanging 2 and 3 pill doses (unsure of mg dose). After the treatment my skin looked amazing. Fast forward to now: these past two weeks I've had two breakouts. The only change in my usual life that has occurred is my increased consumption of coffee. I will refrain from drinking it, but is there anything else I can do to remedy my breakouts?

Doctor Answers 1

Acne treatments

Thank you for your question. I'm sorry to hear about your acne returning after Accutane. Unfortunately, there is a small percentage of individuals that have recurrent acne after Accutane, and acne treatments are based on the type of acne and skin type you have. Treatments include oral antibiotics, medicated creams and ointments, Accutane, or cosmetic procedures such as peels, laser treatments, or facials. In my experience, I found a combination therapy of oral antibiotics and topical medications to be effective in treating mild to moderate acne. However, if acne breakouts still occur with this combination therapy, then another course of Accutane may be considered. I highly recommend you consult with a board certified dermatologist to have your skin evaluated and to discuss treatment options that best suit your needs. Take care and good luck.


Las Vegas Dermatologist
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.